Thunderstorm Wind, Cayuga
- When
- August 9, 1:15 PM EST
- Where
- Cayuga County, 2.57 mi NE of Melrose Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.930, -76.490
Trees were blown down.
An area of rain with embedded thunderstorms associated with a strong upper level disturbance moved across upstate New York. A few storms became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An area of rain with embedded thunderstorms associated with a strong upper level disturbance moved across upstate New York. A few storms became severe and produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 12:37 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 137 PM EDT TUE AUG 9 2011 .SYNOPSIS... AS ONE LOW EXITS THE AREA TONIGHT, ANOTHER WILL APPROACH TOMORROW, ALONG WITH A WEAK COLD FRONT. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY BEFORE HIGH PRESSURE BUILDS IN AND BRINGS QUIETER WEATHER FOR THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... A LOW PRESSURE SYSTEM WILL EXIT THE AREA THIS EVENING. MOST OF THE RAIN HAS BEEN NORTH AND SOUTH OF THE CWA. THIS WILL CONTINUE THROUGH EARLY EVENING BEFORE QUIETING DOWN FOR THE NIGHT. THERE MAY BE SOME FOG DEVELOPMENT IN THE EARLY MORNING HOURS AS THERE IS PLENTY OF MOISTURE REMAINING OVER THE REGION. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... A LOW PRESSURE SYSTEM BEHIND TODAYS LOW WILL BRING A WEAK COLD FRONT THROUGH THE CWA TOMORROW. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE CWA. MODELS DISAGREE ON CAPE VALUES FOR TOMORROW. GFS, SHOWING ONLY AROUND 400 TO 500 JOULES IS MUCH LOWER THAN THE NAM, SHOWING UP NEAR 1500 JOULES. HAVE CHANCE POPS WITH MAINLY ISOLD THUNDERSTORMS TOMORROW. ONCE THIS FRONT MAKES ITS WAY THROUGH, SOMEWHAT DRIER AIR SHOULD MOVE IN AS HIGH PRESSURE BUILDS OVER THE CWA FOR THURSDAY AND FRIDAY. WHILE POPS ARE KEPT LOW ENOUGH TO KEEP ANY WORDING OUT OF THE FORECAST, THERE IS A VERY SLIGHT POSSIBILITY OF A POP UP SHOWER ON THURSDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 3 AM UPDATE...DRY WEATHER STILL ON TRACK FOR LATE THIS WEEK BEFORE WE TURN UNSETTLED OVER THE UPCOMING WEEKEND. MODEL DIFFERENCES BEGIN TO SHOW UP BY MONDAY WITH THE GFS/GFS ENSEMBLES AND CANADIAN ALL SHOWING THE H5 TROF AXIS OFF THE DELMARVA BY 12Z...WITH THE PREVIOUS AND CURRENT RUNS OF THE EURO BEING ABOUT 300 MILES FARTHER WEST WITH THE TROF OVER WV. THE EURO WOULD SUPPORT KEEPING THE THREAT FOR SHOWERS AROUND THROUGH MONDAY INTO MONDAY NIGHT. WITH GOOD CONSISTENCY AMONGST ALL OF THE MODELS OUTSIDE OF THE EURO...DECIDED TO GO DRY FOR MONDAY BASED ON THIS. HEIGHTS CONTINUE TO RISE THROUGH MID- WEEK WITH DRY WEATHER EXPECTED. PREVIOUS AFD IS BELOW... HEIGHTS RISE BRIEFLY EARLY IN THE PERIOD WITH DRY WEATHER EXPECTED THURSDAY NIGHT INTO PERHAPS EARLY SATURDAY BEFORE UPPER PATTERN BECOMES MORE AMPLIFIED AND TROF DIGS ACROSS GREAT LAKES INTO THE NORTHEAST. THIS WILL BRING INCREASED CHCS FOR PRECIP SATURDAY AND SUNDAY AS THE ECMWF FEATURES A CLOSED LOW THAT TRANSLATES FROM ERN LAKES TO CENTRAL NYS BY MONDAY MORNING, WITH SFC LOW PUSHING EAST ACROSS THE REGION. MAX TEMPS EXPECTED TO BE AT OR BELOW AVG, ESPECIALLY OVER THE WEEKEND WITH BETTER CHC FOR PRECIP AND MORE CLDS EXPECTED. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SOME BRIEF MVFR VSBYS POSSIBLE AT KITH AND KBGM THROUGH 12Z OTHERWISE MAINLY VFR WEATHER THROUGH MIDDAY. SHOWERS APPROACHING THE TERMINALS BETWEEN 14Z AND 16Z. GENERALLY VFR CIGS AND VSBYS ARE EXPECTED BUT WHERE THE RAIN MAY BE A BIT HEAVIER...FROM KITH TO KSYR...SOME MVFR VSBYS ARE POSSIBLE BETWEEN 15Z AND 18Z. BEYOND THAT AS THE FLOW VEERS INTO THE SOUTHWEST/WEST...SOME MVFR CIGS ARE POSSIBLE TOWARD LATE AFTERNOON. A BETTER SHOT AT MVFR CIGS...AND EVEN THE POSSIBILITY OF IFR WILL COME TONIGHT. I DID INCLUDE A CB GROUP FOR THIS AFTERNOON AS THUNDER IS A POSSIBLITY BUT NOT LIKELY ENOUGH AT THIS POINT TO GO WITH TS. LIGHT SOUTHEAST WINDS VEER INTO THE SOUTH BY LATE MORNING...AND REMAIN LIGHT THIS AFTERNOON AS THEY SHIFT INTO THE WEST. OUTLOOK... TUE NIGHT AND WEDNESDAY...VFR WITH LOCAL RESTRICTIONS PSBL IN SHWRS/TSTMS. THURSDAY THROUGH FRIDAY...VFR. SATURDAY...VFR. RESTRICTIONS POSSIBLE LATER IN DAY DUE TO SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...SLI NEAR TERM...SLI SHORT TERM...SLI LONG TERM...HEDEN/JML AVIATION...HEDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 138 PM EDT TUE AUG 9 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101745- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 138 PM EDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT TUE AUG 9 2011
NYZ015>018-091815-
CAYUGA NY-ONONDAGA NY-SENECA NY-YATES NY-
110 PM EDT TUE AUG 9 2011
...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...NORTHEASTERN
YATES...NORTHERN SENECA AND NORTHWESTERN ONONDAGA COUNTIES...
* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR FERGUSON
CORNERS...AND MOVING NORTHEAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BELLONA STN AND DRESDEN AT 115 PM EDT...
WILLARD AT 120 PM EDT...
ROSE HILL AND MAC DOUGALL AT 125 PM EDT...
FAYETTE AND WATERLOO AT 130 PM EDT...
SENECA FALLS AND CANOGA AT 135 PM EDT...
CAYUGA AND LEHIGH VLY JCT AT 140 PM EDT...
FOSTERVILLE AND MONTEZUMA AT 145 PM EDT...
THROOPSVILLE AND AUBURN AT 150 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4277 7699 4302 7696 4303 7650 4323 7647
4324 7631 4303 7611 4257 7709 4276 7728
SLIThe Binghamton radar (KBGM), 91 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
7 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees and power lines were downed.
Several trees were downed.
Fire department called out for trees and wires down.
Trees were blown down.
Trees were blown down.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342699, 342700, 342702, 342710, 342703, 342704, 342705.